Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

On the inviscid limit of the Navier-Stokes equations


Authors: Peter Constantin, Igor Kukavica and Vlad Vicol
Journal: Proc. Amer. Math. Soc. 143 (2015), 3075-3090
MSC (2010): Primary 35Q35, 35Q30, 76D09
DOI: https://doi.org/10.1090/S0002-9939-2015-12638-X
Published electronically: March 4, 2015
MathSciNet review: 3336632
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the convergence in the $ L^2$ norm, uniformly in time, of the Navier-Stokes equations with Dirichlet boundary conditions to the Euler equations with slip boundary conditions. We prove that if the Oleinik conditions of no back-flow in the trace of the Euler flow, and of a lower bound for the Navier-Stokes vorticity is assumed in a Kato-like boundary layer, then the inviscid limit holds.


References [Enhancements On Off] (What's this?)

  • [AWXY12] R. Alexandre, Y.-G. Wang, C.-J. Xu, and T. Yang,
    Well-posedness of the Prandtl equation in Sobolev spaces,
    arXiv preprint arXiv:1203.5991, 2012.
  • [BSW13] C. Bardos, L. Székelyhidi Jr., and E. Wiedemann,
    Non-uniqueness for the Euler equations: the effect of the boundary,
    arXiv preprint arXiv:1305.0773, 2013.
  • [BT13] Claude W. Bardos and Edriss S. Titi, Mathematics and turbulence: where do we stand?, J. Turbul. 14 (2013), no. 3, 42-76. MR 3174319, https://doi.org/10.1080/14685248.2013.771838
  • [BTW12] Claude Bardos, Edriss S. Titi, and Emil Wiedemann, The vanishing viscosity as a selection principle for the Euler equations: the case of 3D shear flow, C. R. Math. Acad. Sci. Paris 350 (2012), no. 15-16, 757-760 (English, with English and French summaries). MR 2981348, https://doi.org/10.1016/j.crma.2012.09.005
  • [Bat70] G. K. Batchelor, An introduction to fluid dynamics, Second paperback edition, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 1999. MR 1744638 (2000j:76001)
  • [CLS01] Marco Cannone, Maria Carmela Lombardo, and Marco Sammartino, Existence and uniqueness for the Prandtl equations, C. R. Acad. Sci. Paris Sér. I Math. 332 (2001), no. 3, 277-282 (English, with English and French summaries). MR 1817376 (2001k:76034), https://doi.org/10.1016/S0764-4442(00)01798-5
  • [CS00] R. E. Caflisch and M. Sammartino, Existence and singularities for the Prandtl boundary layer equations, ZAMM Z. Angew. Math. Mech. 80 (2000), no. 11-12, 733-744. Special issue on the occasion of the 125th anniversary of the birth of Ludwig Prandtl. MR 1801538 (2002b:76047), https://doi.org/10.1002/1521-4001(200011)80:11/12$ \langle $733::AID-ZAMM733$ \rangle $3.0.CO;2-L
  • [CW95] Peter Constantin and Jiahong Wu, Inviscid limit for vortex patches, Nonlinearity 8 (1995), no. 5, 735-742. MR 1355040 (96g:76012)
  • [CW96] Peter Constantin and Jiahong Wu, The inviscid limit for non-smooth vorticity, Indiana Univ. Math. J. 45 (1996), no. 1, 67-81. MR 1406684 (97g:35129), https://doi.org/10.1512/iumj.1996.45.1960
  • [E00] Weinan E, Boundary layer theory and the zero-viscosity limit of the Navier-Stokes equation, Acta Math. Sin. (Engl. Ser.) 16 (2000), no. 2, 207-218. MR 1778702 (2001d:76037), https://doi.org/10.1007/s101140000034
  • [EE97] Weinan E and Bjorn Engquist, Blowup of solutions of the unsteady Prandtl's equation, Comm. Pure Appl. Math. 50 (1997), no. 12, 1287-1293. MR 1476316 (99c:35196), https://doi.org/10.1002/(SICI)1097-0312(199712)50:12$ \langle $1287::AID-CPA4$ \rangle $3.0.CO;2-4
  • [GGN14] E. Grenier, Y. Guo, and T. Nguyen,
    Spectral instability of symmetric shear flows in a two-dimensional channel,
    arXiv preprint arXiv:1402.1395, 2014.
  • [GN10] Yan Guo and Toan Nguyen, A note on Prandtl boundary layers, Comm. Pure Appl. Math. 64 (2011), no. 10, 1416-1438. MR 2849481 (2012m:35239), https://doi.org/10.1002/cpa.20377
  • [Gre00] Emmanuel Grenier, On the nonlinear instability of Euler and Prandtl equations, Comm. Pure Appl. Math. 53 (2000), no. 9, 1067-1091. MR 1761409 (2001i:76056), https://doi.org/10.1002/1097-0312(200009)53:9$ \langle $1067::AID-CPA1$ \rangle $3.3.CO;2-H
  • [GSS09] F. Gargano, M. Sammartino, and V. Sciacca, Singularity formation for Prandtl's equations, Phys. D 238 (2009), no. 19, 1975-1991. MR 2582626 (2010m:76019), https://doi.org/10.1016/j.physd.2009.07.007
  • [GVD10] David Gérard-Varet and Emmanuel Dormy, On the ill-posedness of the Prandtl equation, J. Amer. Math. Soc. 23 (2010), no. 2, 591-609. MR 2601044 (2011f:35259), https://doi.org/10.1090/S0894-0347-09-00652-3
  • [GVM13] D. Gérard-Varet and N. Masmoudi,
    Well-posedness for the prandtl system without analyticity or monotonicity,
    arXiv preprint arXiv:1305.0221, 2013.
  • [GVN12] D. Gérard-Varet and T. Nguyen, Remarks on the ill-posedness of the Prandtl equation, Asymptot. Anal. 77 (2012), no. 1-2, 71-88. MR 2952715
  • [HH03] Lan Hong and John K. Hunter, Singularity formation and instability in the unsteady inviscid and viscous Prandtl equations, Commun. Math. Sci. 1 (2003), no. 2, 293-316. MR 1980477 (2005k:76035)
  • [Kat84] Tosio Kato, Remarks on zero viscosity limit for nonstationary Navier-Stokes flows with boundary, Seminar on nonlinear partial differential equations (Berkeley, Calif., 1983), Math. Sci. Res. Inst. Publ., vol. 2, Springer, New York, 1984, pp. 85-98. MR 765230 (86a:35116), https://doi.org/10.1007/978-1-4612-1110-5_6
  • [Kel07] James P. Kelliher, On Kato's conditions for vanishing viscosity, Indiana Univ. Math. J. 56 (2007), no. 4, 1711-1721. MR 2354697 (2008k:35358), https://doi.org/10.1512/iumj.2007.56.3080
  • [Kel08] James P. Kelliher, Vanishing viscosity and the accumulation of vorticity on the boundary, Commun. Math. Sci. 6 (2008), no. 4, 869-880. MR 2511697 (2010f:76026)
  • [Kel09] James P. Kelliher, On the vanishing viscosity limit in a disk, Math. Ann. 343 (2009), no. 3, 701-726. MR 2480708 (2010i:76038), https://doi.org/10.1007/s00208-008-0287-3
  • [Kel14] J.P. Kelliher.
    Private communication.
    2014.
  • [KMVW14] Igor Kukavica, Nader Masmoudi, Vlad Vicol, and Tak Kwong Wong, On the local well-posedness of the Prandtl and hydrostatic Euler equations with multiple monotonicity regions, SIAM J. Math. Anal. 46 (2014), no. 6, 3865-3890. MR 3284569, https://doi.org/10.1137/140956440
  • [KV13] Igor Kukavica and Vlad Vicol, On the local existence of analytic solutions to the Prandtl boundary layer equations, Commun. Math. Sci. 11 (2013), no. 1, 269-292. MR 2975371, https://doi.org/10.4310/CMS.2013.v11.n1.a8
  • [LFMNL08] M. C. Lopes Filho, A. L. Mazzucato, and H. J. Nussenzveig Lopes, Vanishing viscosity limit for incompressible flow inside a rotating circle, Phys. D 237 (2008), no. 10-12, 1324-1333. MR 2454590 (2010a:76008), https://doi.org/10.1016/j.physd.2008.03.009
  • [LFMNLT08] M. C. Lopes Filho, A. L. Mazzucato, H. J. Nussenzveig Lopes, and Michael Taylor, Vanishing viscosity limits and boundary layers for circularly symmetric 2D flows, Bull. Braz. Math. Soc. (N.S.) 39 (2008), no. 4, 471-513. MR 2465261 (2010b:35344), https://doi.org/10.1007/s00574-008-0001-9
  • [Mae13] Yasunori Maekawa, Solution formula for the vorticity equations in the half plane with application to high vorticity creation at zero viscosity limit, Adv. Differential Equations 18 (2013), no. 1-2, 101-146. MR 3052712
  • [Mae14] Yasunori Maekawa, On the inviscid limit problem of the vorticity equations for viscous incompressible flows in the half-plane, Comm. Pure Appl. Math. 67 (2014), no. 7, 1045-1128. MR 3207194, https://doi.org/10.1002/cpa.21516
  • [Mas98] Nader Masmoudi, The Euler limit of the Navier-Stokes equations, and rotating fluids with boundary, Arch. Rational Mech. Anal. 142 (1998), no. 4, 375-394. MR 1645962 (99i:35129), https://doi.org/10.1007/s002050050097
  • [Mas07] Nader Masmoudi, Remarks about the inviscid limit of the Navier-Stokes system, Comm. Math. Phys. 270 (2007), no. 3, 777-788. MR 2276465 (2008c:35234), https://doi.org/10.1007/s00220-006-0171-5
  • [MT08] Anna Mazzucato and Michael Taylor, Vanishing viscosity plane parallel channel flow and related singular perturbation problems, Anal. PDE 1 (2008), no. 1, 35-93. MR 2431354 (2009j:35255), https://doi.org/10.2140/apde.2008.1.35
  • [MW12a] N. Masmoudi and T. K. Wong, Local-in-time existence and uniqueness of solutions to the Prandtl equations by energy methods,
    Comm. Pure Appl. Math., to appear, 2012.
  • [MW12b] Nader Masmoudi and Tak Kwong Wong, On the $ H^s$ theory of hydrostatic Euler equations, Arch. Ration. Mech. Anal. 204 (2012), no. 1, 231-271. MR 2898740, https://doi.org/10.1007/s00205-011-0485-0
  • [Ole66] O. A. Oleĭnik, On the mathematical theory of boundary layer for an unsteady flow of incompressible fluid, J. Appl. Math. Mech. 30 (1966), 951-974 (1967). MR 0223134 (36 #6183)
  • [OS78] Joseph Oliger and Arne Sundström, Theoretical and practical aspects of some initial boundary value problems in fluid dynamics, SIAM J. Appl. Math. 35 (1978), no. 3, 419-446. MR 0521943 (58 #25389)
  • [OS99] O. A. Oleinik and V. N. Samokhin, Mathematical models in boundary layer theory, Applied Mathematics and Mathematical Computation, vol. 15, Chapman & Hall/CRC, Boca Raton, FL, 1999. MR 1697762 (2000c:76021)
  • [Pra04] L. Prandtl,
    Über flüssigkeitsbewegung bei sehr kleiner reibung,
    Verh. III Intern. Math. Kongr. Heidelberg, Teuber, Leipzig, pages 485-491, 1904.
  • [SC98a] Marco Sammartino and Russel E. Caflisch, Zero viscosity limit for analytic solutions, of the Navier-Stokes equation on a half-space. I. Existence for Euler and Prandtl equations, Comm. Math. Phys. 192 (1998), no. 2, 433-461. MR 1617542 (99d:35129a), https://doi.org/10.1007/s002200050304
  • [SC98b] Marco Sammartino and Russel E. Caflisch, Zero viscosity limit for analytic solutions of the Navier-Stokes equation on a half-space. II. Construction of the Navier-Stokes solution, Comm. Math. Phys. 192 (1998), no. 2, 463-491. MR 1617538 (99d:35129b), https://doi.org/10.1007/s002200050305
  • [TW97] Roger Temam and Xiaoming Wang, On the behavior of the solutions of the Navier-Stokes equations at vanishing viscosity, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 25 (1997), no. 3-4, 807-828 (1998). Dedicated to Ennio De Giorgi. MR 1655543 (99j:35169)
  • [Wan01] Xiaoming Wang, A Kato type theorem on zero viscosity limit of Navier-Stokes flows, Indiana Univ. Math. J. 50 (2001), no. Special Issue, 223-241. Dedicated to Professors Ciprian Foias and Roger Temam (Bloomington, IN, 2000). MR 1855670 (2002k:35257), https://doi.org/10.1512/iumj.2001.50.2098
  • [XZ04] Zhouping Xin and Liqun Zhang, On the global existence of solutions to the Prandtl's system, Adv. Math. 181 (2004), no. 1, 88-133. MR 2020656 (2005f:35219), https://doi.org/10.1016/S0001-8708(03)00046-X

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35Q35, 35Q30, 76D09

Retrieve articles in all journals with MSC (2010): 35Q35, 35Q30, 76D09


Additional Information

Peter Constantin
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544
Email: const@math.princeton.edu

Igor Kukavica
Affiliation: Department of Mathematics, University of Southern California, Los Angeles, California 90089
Email: kukavica@usc.edu

Vlad Vicol
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544
Email: vvicol@math.princeton.edu

DOI: https://doi.org/10.1090/S0002-9939-2015-12638-X
Keywords: Inviscid limit, Navier-Stokes equations, Euler equations, boundary layer
Received by editor(s): March 23, 2014
Received by editor(s) in revised form: March 30, 2014
Published electronically: March 4, 2015
Communicated by: Catherine Sulem
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society